Aspirin and NSAIDs induced GI symptoms
Non-steroidal anti-inflammatory drugs (NSAIDs) are over-the-counter or prescription medications that provide relief from pain and inflammation. They can be taken either orally or through injection. Aspirin is one of the most widely used NSAIDs. Like all medication, NSAIDs can also be associated with side effects. They can induce gastrointestinal symptoms such as abdominal pain, diarrhoea, upset stomach and ulcers. Complications of stomach ulcers may include bleeding and perforations in the stomach lining.
The risk of developing GI problems with NSAIDs is higher in some people. Some of the risk factors that make you more susceptible to NSAIDs-induced stomach problems include advanced age (more than 60 years), prior history of ulcers, regular intake of alcohol, use of steroids and blood thinning medications, consuming higher dose of NSAIDs than recommended over a long time period.
Treatments for NSAIDs-induced stomach problems include medications to reduce stomach acid, discontinued use of NSAIDs, and antibiotics to eradicate a bacterium called H pylorus which is the common cause of ulcers.
You can lower your risk of developing serious stomach problems by taking medications as directed by your doctor, consulting your doctor before taking any medications, and avoiding excess alcohol consumption.